Alert archive / Nevada / Flash Flood Warnings in 2013

Flash Flood Warning 281, NWS Las Vegas, NV

September 4, 2013Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 4, 2013, 4:40 PM PDT for Clark County, Nevada. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2013, 4:40 PM PDT (23:40 UTC)
Expired
Sep 4, 2013, 6:45 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 24 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 5:04 PM PDTFLASH FLOOD5 E Searchlight, NVPARK SERVICE RANGER REPORTS FLOODING ALONG COTTONWOOD COVE RD. MULTIPLE LOW WATER CROSSINGS ARE FILLED WITH SWIFT MOVING WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
2373 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

949 
WGUS55 KVEF 042340
FFWVEF
NVC003-050145-
/O.NEW.KVEF.FF.W.0281.130904T2340Z-130905T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 PM PDT WED SEP 4 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 645 PM PDT.

* AT 437 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM SEVERAL THUNDERSTORMS NEAR SEARCHLIGHT. THE   
  STORMS WERE MOVING SLOWLY TO THE NORTH AT 10 TO 15 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  SEARCHLIGHT...COTTONWOOD COVE CAMPGROUND AND COTTONWOOD COVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

CAMPERS AND HIKERS SHOULD BE ALERT TO THE POSSIBILITY OF RAPIDLY
RISING WATER AND BE PREPARED TO MOVE QUICKLY TO HIGHER GROUND IF
FLASH FLOODING IS OBSERVED.

&&

LAT...LON 3553 11498 3554 11470 3543 11467 3542 11494

$$

KENNEDY
3 follow-up statements
457 
WGUS75 KVEF 050007
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
507 PM PDT WED SEP 4 2013

NVC003-050145-
/O.CON.KVEF.FF.W.0281.000000T0000Z-130905T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
507 PM PDT WED SEP 4 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR SOUTH
CENTRAL CLARK COUNTY...

AT 503 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR 
SEARCHLIGHT...MOVING NORTH AT 10 MPH. A PARK RANGER REPORTED WATER 
BEGINNING TO CROSS COTTONWOOD COVE ROAD AT 505 PM.

LOCATIONS IMPACTED INCLUDE...
COTTONWOOD COVE...
COTTONWOOD COVE ROAD...
SEARCHLIGHT...
U.S. HIGHWAY 95 BETWEEN MILE MARKERS 18 AND 25...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3553 11498 3554 11470 3543 11467 3542 11494

$$

WOLCOTT
533 
WGUS75 KVEF 050104
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
604 PM PDT WED SEP 4 2013

NVC003-050145-
/O.CON.KVEF.FF.W.0281.000000T0000Z-130905T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
604 PM PDT WED SEP 4 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR SOUTH
CENTRAL CLARK COUNTY...

AT 600 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
ALONG COTTONWOOD COVE ROAD WAS IN THE PROCESS OF BEING CLOSED AT 
MILE MARKER 11 DUE TO FLOODING. RADAR INDICATED THAT RAIN WAS ENDING 
ACROSS THE AREA...BUT RUNOFF CONTINUES TO IMPACT THE AREA.

LOCATIONS IMPACTED INCLUDE...
COTTONWOOD COVE...
COTTONWOOD COVE ROAD...
SEARCHLIGHT...
U.S. HIGHWAY 95 BETWEEN MILE MARKERS 18 AND 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3553 11498 3554 11470 3543 11467 3542 11494

$$

WOLCOTT
433 
WGUS75 KVEF 050139
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
639 PM PDT WED SEP 4 2013

NVC003-050147-
/O.EXP.KVEF.FF.W.0281.000000T0000Z-130905T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
639 PM PDT WED SEP 4 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM PDT FOR SOUTH
CENTRAL CLARK COUNTY...

THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAS ENDED AND 
MOVED NORTH. LOCAL LAW ENFORCEMENT HAS CLOSED COTTONWOOD COVE ROAD 
DUE TO FLOODING...BUT NO OTHER REPORTS OF FLOODING HAVE BEEN 
RECIEVED. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE ON TIME.

LAT...LON 3553 11498 3554 11470 3543 11467 3542 11494

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:30 PM PDT, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 4, 3:30 PM PDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT WED SEP 4 2013

.SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS AFTERNOON AND
EVENING CAN BE EXPECTED THROUGH THE WEEKEND...WITH THE BEST CHANCES
FOR THUNDERSTORMS ACROSS EASTERN SAN BERNARDINO...
CLARK...LINCOLN...AND MOHAVE COUNTIES. TEMPERATURES WILL BE NEAR
NORMAL.
&&

.SHORT TERM...THUNDERSTORMS UNDERWAY ACROSS THE FORECAST AREA AND SO
FAR HAVE BEEN FOCUSED ALONG A BROAD LINE FROM MOHAVE COUNTY AND
STRETCHING ACROSS SOUTHERN SAN BERNARDINO COUNTY....WHICH COINCIDES
WITH THETA-E VALUES AROUND 340K AND HIGHER. EXPECT THIS AREA TO
SWING NORTH AND BE ROUGHLY ALONG INTERSTATE 15 BY LATE
AFTERNOON/EARLY EVENING BEFORE STORMS START TO DISSIPATE DURING THE
EVENING AS THEY LIFT NORTH INTO CENTRAL NYE AND LINCOLN COUNTIES.
THE BEST CHANCE FOR STORMS IMPACTING THE LAS VEGAS VALLEY CURRENTLY
LOOKS TO BE BETWEEN 500PM AND 700PM THIS EVENING. SYNOPTICALLY...AN
UPPER LEVEL LOW OFF THE PAC NW COAST WILL MOVE INLAND AND SLIGHTLY
SOUTH WHICH WILL INCREASE SOUTHWESTERLY FLOW ACROSS THE NW PORTION
OF THE FORECAST AREA AND HELPS SCOUR OUT MOISTURE CURRENTLY IN
PLACE. THEREFORE...HAVE DECREASED CHANCES ACROSS WESTERN SAN
BERNARDINO...INYO...ESMERALDA...AND NYE COUNTIES FROM TOMORROW
ONWARDS...HOWEVER...ENOUGH MOISTURE WILL REMAIN PLACE ACROSS EASTERN
ZONES FOR DAILY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS THROUGH
THE WEEKEND. TEMPERATURES WILL BE NEAR NORMALS.

THE POSSIBLE FORMATION OF A TROPICAL SYSTEM IN THE EASTERN PACIFIC
OFF THE COAST OF MEXICO NEAR MANZANILLO STILL REMAINS A WILDCARD FOR
LATE THIS WEEKEND / EARLY NEXT WEEK...WITH THUNDERSTORM COVERAGE
POTENTIALLY INCREASING AS EARLY AS SUNDAY ACROSS MOHAVE...CLARK...
LINCOLN AND SOUTHEAST CALIFORNIA. FAR WESTERN PARTS OF THE AREA ARE
NOT ANTICIPATED TO BE IMPACTED BY MOISTURE AND SHOULD REMAIN DRY AND
STABLE.

LIKE THE PREVIOUS SHIFT...DID NOT SEE THE NEED FOR ANY FIRE WEATHER
HEADLINES WIND SPEEDS AND RH LEVELS LOOK TO REMAIN LARGELY BELOW
THRESHOLDS.
&&

.AVIATION...FOR MCCARRAN...INCREASED SOUTHERLY WINDS  04Z THIS
EVENING WITH THUNDERSTORMS MOVING IN FROM THE SOUTH. THE BEST CHANCE
FOR THUNDERSTORMS ON SITE WILL BE BETWEEN 00Z AND 02Z TODAY. WINDS
WILL SETTLE INTO A SOUTHWESTERLY DIRECTION BY LATE THIS EVENING AND
REMAIN OVERNIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WIDELY SCATTERED TO SCATTERED SHOWERS EXPECTED
THROUGH EARLY THIS EVENING AND AGAIN TOMORROW AFTERNOON...HOWEVER...
DECREASED COVERAGE IS LIKELY FROM BAKER CA AND WEST TOMORROW.
OUTSIDE OF STORMS...WINDS WILL GENERALLY FOLLOW NORMAL DIURNAL
PATTERNS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

KENNEDY

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 4, 3:49 AM PDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
349 AM PDT WED SEP 4 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-051000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
349 AM PDT WED SEP 4 2013 /349 AM MST WED SEP 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS IN THE VALLEYS WILL BECOME MORE SCATTERED
OVER THE MOUNTAINS. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING IS
POSSIBLE...ESPECIALLY AROUND OUR RECENT BURN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW GRADE MONSOON CONDITIONS WILL CONTINUE THURSDAY THROUGH SATURDAY
WITH ISOLATED TO SCATTERED THUNDERSTORMS IN THE AFTERNOON AND
EVENING. THERE MAY BE AN INCREASE IN THUNDERSTORM COVERAGE SUNDAY
THROUGH TUESDAY AS ANOTHER SURGE OF TROPICAL MOISTURE MOVES NORTH
INTO MOHAVE...CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES.
AT THIS TIME IT DOES NOT LOOK THE MOISTURE WILL SHIFT WEST INTO
INYO OR ESMERALDA COUNTIES. HEAVY RAIN COULD LEAD TO ADDITIONAL FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 4, 1:52 PM PDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
152 PM PDT WED SEP 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLASH FLOOD      6 W TWENTYNINE PALMS    34.14N 116.18W
09/04/2013                   SAN BERNARDINO     CA   PUBLIC

            6 TO 12 INCHES OF MUDDY WATER FLOWING OVER ROAD AT HWY 62
            AND HENDYS RD NEAR TWENTYNINE PALMS. REPORT VIA TWITTER.

&&

DBERC

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 3:34 PM PDTFlash Flood WarningVEFClark116 min

Nearby

Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.